Illinois, 2022

Winter Weather in Illinois, February 18, 2022

February 18, 2022 · NWS LOT · 10 events in 10 counties and zones

A strong cold front moved across northern Illinois during the evening of February 18th producing snow squalls as a band of heavy snow developed along this cold front. Visibilities were one quarter mile or less with several reports of visibility of only a few hundred feet.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A strong cold front moved across northern Illinois during the evening of February 18th producing snow squalls as a band of heavy snow developed along this cold front. Visibilities were one quarter mile or less with several reports of visibility of only a few hundred feet. Winds gusted between 45 and 50 mph. Many locations received a quick 1 to 2 inches of snow across northwest Illinois. The snow began to weaken as it moved across northeast and central Illinois during the late evening. Blowing snow continued into the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 18, 5:51 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Feb 18, 5:51 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
551 PM CST Fri Feb 18 2022

.SHORT TERM...
Issued at 237 PM CST Fri Feb 18 2022

Through Saturday night...

A well-defined upper low on WV imagery is centered just north of
the boundary waters of Minnesota while its associated 999hPa
surface low nears the MN Arrowhead. Meanwhile, a E/W oriented mid-
level vort arm extending from the parent low is accelerating SE
and amplifying the mid-level height fields across the Upper MS
Valley. The low-level mass response has allowed for a rapid
increase in SW winds late this morning into this afternoon, with
frequent gusts of 30-40 mph observed across Iowa and into southern
Wisconsin. While flow off the fresh snowpack is suppressing the
rise in surface temps across much of the CWA and therefore
increasing low-level stability, gusts over 30 mph are already
appearing north of I-80 early this afternoon. With low-level flow
expected to continue to increase through early evening ahead of a
cold front, SW gusts to 45 mph appear likely for areas north of
I-80 and especially closer to the WI state line by late afternoon.
Farther south, the noted increased stability and slightly farther
displacement from the stronger pressure gradient should limit
gusts to 35 mph or briefly 40 mph.

The arctic cold front will quickly shift SE across the CWA in the
6- 10pm window this evening, with robust CAA ensuing for several
hours behind the front. Steepening low-level lapse rates within
the strong low-level winds combined with an alignment of low to
mid-level forcing (along the trough) in southern WI late this
afternoon is expected to produce a narrow line of potentially
heavy snow showers. While the cold front will become increasingly
removed the eastward moving mid-level trough and moisture, these
showers are expected to survive into at least northern Illinois
early to mid-evening. Several snow squall ingredients will be in
place, chiefly a linear forcing mechanism with sufficient low-
level instability nearing 50 J/kg in the well-mixed layer in the
lowest 6kft. Brief sharp reductions in visibility (possibly near
white-out) and quick accumulations of a half inch to very locally
1 inch in 30 minutes or less are possible across northern
Illinois. Timing favors 6-8pm for the Rockford area and 8-10pm for
most of the Chicago metro.

Behind the cold front, strong CAA will further steepen lapse
rates and allow for mixing potentially into 40 knot winds at the
top of the mixed layer. Expectations are for a period of NW gusts
to 45 mph for several hours behind the front with a few gusts to
50 mph for an hour or so immediately behind the front.

Putting all this together, felt it was prudent to issue a Winter
Weather Advisory for the combination of strong winds, resultant
blowing and drifting snow, and scatted heavy snow showers/squalls
along and north of the IL/Kankakee River Valleys. The ending time
of 9am Saturday may be a bit long, but wanted to capture potential
lingering impacts from blowing snow through daybreak. Where a
snowpack is non-existent or quite shallow (1" or less), a Wind
Advisory remains in effect with an embedded mention of potential
brief heavy snow showers this evening. South of the rivers,
maintained an SPS given the ongoing stability issues and abundant
sunshine today allowing for melting of snow on roadways. This area
will need to be monitored through this evening for a potential
Winter Weather Advisory for blowing snow in the post frontal
winds.

Beyond daybreak Saturday, we should get a short reprieve from
more active weather as the arctic high shifts across the area.
Temps will be seasonably cold with highs around 20F and wind chill
values remaining in the single digits above zero most of the day.
Winds will back SW and increase again Saturday night as WAA
commences.

Kluber

&&

.LONG TERM...
Issued at 303 PM CST Fri Feb 18 2022

Sunday through Friday...

An active weather pattern is likely to continue across the region
through next week. The primary weather messages are:

* Windy again on Sunday with at least some 35-40 mph gusts; high
  confidence

* A period Monday and Tuesday with widely varying temperatures
  from north to south across the area; moderate confidence

* Potential for mixed precipitation with freezing rain, primarily
  north of I-80 Monday night and Tuesday; moderate confidence

* Potential for another wintry precipitation-maker late next
  week; low confidence

Saturday night into Sunday another active northern stream storm
system is forecast to race eastward from North Dakota into
southern Ontario. Strong surface pressure falls and a tightening
pressure gradient preceding the system will act to ramp winds up
significantly again for Sunday. In fact, we may again be flirting
with 40 to 45 mph wind gusts during the day. Temperatures in this
warm air advection pattern are expected to rise several degrees
above freezing during the afternoon, possibly even close to 50 in
the snow free areas of northwestern IL. This should in turn limit
the duration of blowing snow potential on Sunday to the morning
hours, when subfreezing temperatures are likely. For this reason,
we do not anticipate the need for another winter weather advisory
for blowing snow on Sunday.

Mild temperatures continue on Monday, especially south of I-80.
Farther north, however, a cold front is likely to creep southward
into far northern IL during the day. Winds will turn northeastward
north of the boundary and temperatures will cool back into the
30s, while 40s remain favored to the south. Forecast guidance
continues to stall this frontal boundary right across the area
late Monday into Monday night as a surface wave of low pressure
propagates east-northeastward along it. Concerns then increase
with the threat of mixed precipitation, or even pure freezing rain
north of the surface boundary Monday night into Tuesday as this
wave of low pressure, and its accompanying mid-level impulse
shift into the area. The placement of the frontal boundary and
track of the surface wave of low pressure will ultimately
determine which areas experience freezing rain verses just rain.
At this time, freezing precipitation looks to be favored over far
northern IL, potentially even north of I-88, but this could still
change. Mixed precipitation over far northern IL could continue
on Tuesday, before possibly changing to a short period of snow
before the precipitation ends late Tuesday. Confidence on the
specifics here remain low.

Colder conditions look to return to the area for the middle
portion of the week. Thereafter, attention will focus on the
potential for yet another storm system to shift northeastward from
Ozarks across the Ohio Valley late Thursday into Friday. It is
way too early to tell how exactly this system will evolve as it
shifts into the central CONUS, but it will be another storm
system we will need to keep an eye on late next week.

KJB

&&

.AVIATION...
For the 00Z TAFs...

551 PM...Forecast concerns include...

Chance for brief snow showers/snow squalls this evening.
Strong/gusty southwest winds shifting northwest mid/late evening.
Blowing/drifting snow through Saturday morning.

A strong cold front will move across the area later this evening
shifting southwest winds to the northwest. Wind gusts into the
mid 30kt range are expected ahead of the front with gusts into the
upper 30kt range behind the front. Along the front itself, there
is the potential for gusts into the mid 40kt range. These are
expected to be short in duration, likely less than an hour.

Also along the front, will be the potential for intense snow
showers or snow squalls. These too are expected to be short in
duration. Current model trends suggest the best chance for the
more intense snow showers will be across northwest IL with a slow
weakening trend as the front moves across northeast IL. Ifr cigs
and vis will be possible with the potential for a short period of
vis under 1/2sm. Confidence is too low to include in this forecast
but updates may be needed as trends emerge. Primarily low
drifting snow is expected through Saturday morning with patchy
blowing snow possible. However, blowing snow can be expected
during and just after any heavier snow showers.

Northwest winds will remain gusty through midday Saturday and
steadily diminish during the afternoon, turning south/southwest in
the early evening. Southwest winds will steadily increase later
Saturday evening and into early Sunday morning as another period
of strong winds develops. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory...ILZ010-ILZ011-ILZ012-ILZ013-ILZ019-
     ILZ020-ILZ021-ILZ023-ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-
     ILZ108 until 9 AM Saturday.

     Wind Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008 until 3 AM
     Saturday.

IN...Winter Weather Advisory...INZ001-INZ002 until 9 AM Saturday.

LM...Gale Warning...nearshore waters until 6 AM Saturday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Feb 18, 3:52 PM CST, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
352 PM CST Fri Feb 18 2022

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-192200-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
352 PM CST Fri Feb 18 2022 /452 PM EST Fri Feb 18 2022/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Non Thunderstorm Wind Risk.
  Elevated Snow and Blowing Snow Risk.
  Limited Excessive Cold Risk.

DISCUSSION...

Southwest winds gusting to 40 mph this afternoon will turn
northwest and gust to 45 mph behind a cold front this evening.
These gusts over freshly fallen snow will lead to blowing and
drifting snow in open areas. Snow showers or squalls may accompany
the cold front this evening with bursts of heavy snow and sudden
visibility reductions mainly north of Interstate 80.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  Limited Excessive Cold Risk.
  Elevated Lakeshore Flood Risk for Porter County, IN.
Sunday...
  Limited Non Thunderstorm Wind Risk.
Monday...
  Limited Ice Accumulation Risk.
Tuesday...
  Limited Ice Accumulation Risk.
  Limited Snow and Sleet Risk.
Thursday...
  Limited Snow Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-192200-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
352 PM CST Fri Feb 18 2022

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Gale force winds and or very hazardous waves.
  Limited Freezing Spray Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  Hazardous conditions for small craft are likely.
  Significant Freezing Spray Risk.
Sunday...
  Gale force winds and or very hazardous waves are likely.
  Limited Freezing Spray Risk.
Monday and Tuesday...
  Hazardous conditions for small craft are likely.
Wednesday...
  Hazardous conditions for small craft are likely.
  Limited Freezing Spray Risk.

Kluber

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Feb 18, 2:54 PM CST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service Chicago/Romeoville IL
254 PM CST Fri Feb 18 2022

ILZ032-033-039-INZ010-011-019-190300-
Livingston-Iroquois-Ford-Newton-Jasper-Benton-
Including the cities of Pontiac, Dwight, Fairbury, Watseka,
Gilman, Paxton, Gibson City, Roselawn, Kentland, Morocco,
Rensselaer, DeMotte, Fowler, and Oxford
254 PM CST Fri Feb 18 2022 /354 PM EST Fri Feb 18 2022/

...Blowing Snow Likely in Open Areas through Tonight...

* WHAT...At least patchy blowing and drifting snow caused by
  southwest wind gusts to 35 mph this afternoon and northwest
  wind gusts to 40 mph tonight.

* WHERE...Open or rural areas of east-central Illinois and
  northwest Indiana.

* WHEN...Through tonight.

* IMPACTS...Reduced visibility and lightly snow covered roads due
  to blowing and drifting snow, making for locally hazardous
  travel.

* ADDITIONAL DETAILS...A Winter Weather Advisory may be needed if
  blowing snow is expected to become more widespread and
  hazardous.

* ACTIONS...Allow extra travel time and expect varying road
  conditions and visibility in open areas.

Kluber

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather. Local standard time, as filed.

Winter Weather, Winnebago

When
February 18, 7:30 PM CST to 9:30 PM CST
Where
Winnebago forecast zone
Reported by
Official NWS Observations
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Winter Weather, Boone

When
February 18, 7:45 PM CST to 9:45 PM CST
Where
Boone forecast zone
Reported by
Trained Spotter
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Winter Weather, Ogle

When
February 18, 8:00 PM CST to 9:45 PM CST
Where
Ogle forecast zone
Reported by
Trained Spotter
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Winter Weather, McHenry

When
February 18, 8:30 PM CST to 10:00 PM CST
Where
McHenry forecast zone
Reported by
Trained Spotter
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Winter Weather, De Kalb

When
February 18, 8:45 PM CST to 10:15 PM CST
Where
De Kalb forecast zone
Reported by
Trained Spotter
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Winter Weather, Lake

When
February 18, 9:00 PM CST to 10:00 PM CST
Where
Lake forecast zone
Reported by
Trained Spotter
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Winter Weather, Lee

When
February 18, 9:00 PM CST to 10:30 PM CST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Winter Weather, Kane

When
February 18, 9:15 PM CST to 10:30 PM CST
Where
Kane forecast zone
Reported by
ASOS
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Winter Weather, La Salle

When
February 18, 10:00 PM CST to 11:30 PM CST
Where
La Salle forecast zone
Reported by
Trained Spotter
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Winter Weather, Kendall

When
February 18, 10:15 PM CST to 11:00 PM CST
Where
Kendall forecast zone
Reported by
Trained Spotter
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009316, 1009317, 1009323, 1009320, 1009325, 1009321, 1009324, 1009327, 1009328, 1009330.